Alabama, 2004

Flash Flooding and Damaging Wind in Alabama, October 19, 2004

October 19, 2004 · NWS HUN · 11 events in 7 counties and zones

10 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 19, 2:53 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 19, 2:53 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
353 AM CDT TUE OCT 19 2004

.DISCUSSION...
RARE MID-OCTOBER SEVERE WEATHER OUTBREAK CONTINUES ACROSS THE
TENNESSEE VALLEY. OVERNIGHT...MOST OF THE ACTION HAS BEEN TO OUR
NORTH AND WEST...BUT IT LOOKS LIKE WE WILL BE GETTING BACK INTO THE
HEAVY ACTIVITY THIS MORNING.

SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
AT 08Z...RADAR SHOWED NUMEROUS TSRA RIGHT ON THE HUN CWFA BORDER. IN
GENERAL...THIS ACTIVITY IS MOVING EAST WITH A BIT OF A SERLY DRIFT.
I FEEL CONFIDENT THAT AT SOME POINT TODAY...EVERYONE WILL GET SOME
RAIN AND THUS HAVE GONE CATEGORICAL ON POPS. WILL ALSO BE CONTINUING
TO MENTION THE POSSIBILITY OF SEVERE. SHEAR REMAINS HIGH...WITH H8
WINDS OUT OF THE WSW AT 40 TO 45 KTS...AND SFC WINDS OUT OF THE DUE
SOUTH AT 10 TO 20 MPH. HAIL IS A POSSIBILITY...BUT THE GREATEST
THREAT WILL BE HEAVY RAIN AND THE POTENTIAL FOR THE STRONG WINDS
ALOFT TO TRANSPORT DOWN TO THE SURFACE. THERE IS ALSO STILL THE
THREAT OF TORNADOES TODAY WITH THE STRONG SHEAR. IN OTHER WORDS...
THERE IS A LITTLE BIT OF EVERYTHING TODAY.

MEANWHILE...WITH S/SW WINDS...ANY BREAKS IN THE PRECIP WILL LEND
THEMSELVES TO A SPIKE IN TEMPS. THIS IS MOST LIKELY TO OCCUR IN THE
SHOALS THIS AFTERNOON...AND IN THE EAST THIS MORNING. BUT IN THE
EAST...WHERE TEMPS/DEWS REMAIN LOW...THAT POSSIBLE RISE WOULD JUST
BRING THEM TO WHERE EVERYONE ELSE WILL ALREADY BE ENDING UP. LOW
CLOUDS HAVE SOCKED IN MUCH OF THE DEEP SOUTH...ANY BREAKS WILL NOT
OCCUR UNTIL MIDDAY OR LATER. WILL DISCUSS THE FLOOD THREAT IN A BIT.

ANY SHRA/TSRA THAT REDEVELOP THIS AFTERNOON WILL...AS ON MONDAY...
LINGER INTO THE EVENING HOURS...AND HAVE RAISED POPS TO REFLECT
THIS. I MAY STILL NOT BE HIGH ENOUGH. TOOK LOWS A LITTLE WARMER WITH
SOUTHERLY FLOW CONTINUING. BUT WINDS WILL BE DROPPING OFF AND SO ANY
BREAKS IN THE CLOUDS (OR MAYBE EVEN WITHOUT THEM)...PATCHY FOG...
POSSIBLY DENSE...COULD OCCUR. HAVE INCLUDED THIS IN THE FORECAST.

WILL KEEP IN SLIGHT CHANCE POPS ON WEDNESDAY. ALTHOUGH RIDGING
STARTS TO BUILD IN...THERE IS STILL SOME UPLIFT AND THE MOIST AND
UNSTABLE AIRMASS ISNT GONE YET. IF WE DO GET TSTM DEVELOPMENT
WEDNESDAY IT COULD AGAIN BE SEVERE.

MIDDLE PORTION (THURSDAY THROUGH SATURDAY)...
STILL BELIEVE THURSDAY AND FRIDAY WILL BE DRY...WITH UPPER RIDGING
DEVELOPING TO THE WEST...THIS SHOULD DRAG SOME SEMBLANCE OF A FRONT
THROUGH THE AREA...AND COOL US DOWN A BIT (AT LEAST AT NIGHT).
MODELS ARE KIND OF ALL OVER THE PLACE SO FOR NOW I TOOK A COMPROMISE
SOLUTION...WHICH IS NOT MUCH DIFFERENT THAN THE GOING FORECAST.

DID NOT TOUCH THE EXTENDED (SUNDAY/MONDAY)...IF WEATHER/TIME ALLOWS
I WILL LIKELY MAKE SOME TWEAKS IN THE GRIDS LATER TONIGHT.

HYDROLOGY...
TRAINING TSTMS ARE GOING TO BE A BIG THREAT TODAY...ESPECIALLY IN
LAUDERDALE AND SOUTHERN MIDDLE TN. HEAVY RAINFALL IS LIKELY...AND
SOME ISOLATED SPOTS ALREADY SAW COPIOUS RAIN WITH THE TWO SUPERCELLS
YESTERDAY. WE WILL BE CLOSELY MONITORING FLASH FLOOD POTENTIAL TODAY.

SEVERE CLIMATOLOGY...
JUST A BRIEF NOTE. OCTOBER TORNADOES ARE RARE. THE LAST WERE TWO F0
TORNADOES IN OCTOBER 2002. BEFORE THAT...WE HAVE TO GO ALL THE WAY
BACK TO 1974 TO FIND ONE. THE ONLY STRONG (F2 OR GREATER) TORNADO
OUTBREAKS IN OCTOBER WERE IN 1909 AND 1967.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    76  64  81  61 / 100  40  20  10
SHOALS        79  66  82  60 / 100  40  20  10
CULLMAN       77  66  82  62 / 100  40  20  10
FAYETTEVILLE  74  63  81  60 / 100  40  20  10
FT PAYNE      76  62  81  59 / 100  40  20  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...SEVERE THUNDERSTORM WATCH UNTIL 8 AM ALL COUNTIES
     (ALZ001>010-016).
TN...SEVERE THUNDERSTORM WATCH UNTIL 8 AM ALL COUNTIES
     (TNZ076-096-097).
&&

JE/23
Hazardous weather outlook, Oct 19, 4:10 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
510 AM CDT TUE OCT 19 2004

ALZ001>010-016-TNZ076-096-097-191800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
510 AM CDT TUE OCT 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

FOR THE REST OF THIS MORNING...A LINE OF THUNDERSTORMS WILL CONTINUE
TO MOVE EAST ACROSS THE TENNESSEE VALLEY. IN STRONGER STORMS
EXPECT WIND GUSTS UP TO 40 MPH...FREQUENT LIGHTNING...PENNY SIZE HAIL
AND HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE.

FOR THIS AFTERNOON AND EARLY EVENING...WITH DAYTIME HEATING...
THUNDERSTORMS WILL LIKELY BECOME STRONG TO SEVERE WITH DAMAGING
WINDS OF 60 MPH...HAIL UP TO THE SIZE OF QUARTERS AND HEAVY RAIN.
THE BEST TIME FOR SEVERE WEATHER WILL BE FROM 1 PM TO 8 PM.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY
AND AGAIN ON SATURDAY AND SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON.

SS

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Colbert

When
October 19, 4:20 AM CST to 6:00 AM CST
Where
Colbert County, Tuscumbia
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Several inches of water was covering Cave Street in Tuscumbia.

Flash Flood, Lauderdale

When
October 19, 4:21 AM CST to 6:00 AM CST
Where
Lauderdale County, 2 mi SW of Florence
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Several inches of water was over area roads in the Muscle Shoals area.

Flash Flood, Madison

When
October 19, 5:19 AM CST to 7:00 AM CST
Where
Madison County, Toney
Reported by
EMERGENCY MANAGER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Water was over the road along Pulaski Pike and Bo Howard road resulting in a car being washed into a ditch.

Flash Flood, Jackson

When
October 19, 5:35 AM CST to 7:30 AM CST
Where
Jackson County, Scottsboro
Reported by
EMERGENCY MANAGER
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Several inches of water was over a few roads in the Scottsboro area.

Flash Flood, Cullman

When
October 19, 9:40 AM CST to 11:00 AM CST
Where
Cullman County, Hanceville
Reported by
EMERGENCY MANAGER
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Several roads were under water

Flash Flood, Cullman

When
October 19, 9:40 AM CST to 11:00 AM CST
Where
Cullman County, West Pt
Reported by
DEPT OF HIGHWAYS
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Several roads were reported to be under water in western Cullman county.

Flash Flood, Cullman

When
October 19, 10:45 AM CST to 12:00 PM CST
Where
Cullman County, Cullman
Reported by
AMATEUR RADIO
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Minor flash flooding was observed in Cullman with several roads with several inches of water reported to be over the road.

Flash Flood, Colbert

When
October 19, 11:30 AM CST to 1:00 PM CST
Where
Colbert County, Tuscumbia
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Several inches of water was over a few streets in Tuscumbia.

Flash Flood, Lauderdale

When
October 19, 11:31 AM CST to 1:00 PM CST
Where
Lauderdale County, Waterloo
Reported by
GENERAL PUBLIC
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Several inches of water was over the road along County Road 15.

Thunderstorm Wind, Lawrence

When
October 19, 1:11 PM CST to 1:13 PM CST
Where
Lawrence County, Town Creek
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.683, -87.400

A few power lines were blown down by thunderstorm winds.

Flash Flood, Marshall

When
October 19, 2:25 PM CST to 4:00 PM CST
Where
Marshall County, Guntersville
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Several inches of water was over County Road 205 and Highway 431 in Guntersville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5427288, 5427289, 5427290, 5427291, 5427292, 5427293, 5427294, 5427296, 5427295, 5427297, 5427298.